Colorado, 2021

Hail in Colorado, October 12, 2021

October 12, 2021 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 12, 2:03 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 12, 2:03 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
303 PM MDT Tue Oct 12 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MDT Tue Oct 12 2021

The center of upper low is currently over southwestern Utah.
There is some convection breaking out over the forecast area this
afternoon. The snowfall was slow to get going over the high
mountains through today. In the lower levels there is an elongated
circulation just east of Fort Morgan to south central Elbert
County. The best convection is firing just to the east of this.
Winds over the eastern plains are south and southeasterly from 20
to 40 knots.

Models show the upper low center to track into the far southwest
corner of Nebraska by 06Z tonight.  After that, west-southwesterly
flow aloft will increase over the CWA overnight into Wednesday
morning.  There looks to be enough moisture to keep widespread pops
going in the mountains and foothills with scattered coverage over
the plains through around midnight tonight. Will leave the snow
advisory going in Zones 31 and 33 through 12Z Wednesday morning
with enough moisture lingering along with orographic help.

For winds, will leave the High Wind Warning going over the Palmer
Ridge through 6 PM this evening. Will up the High Wind Watch to a
Warning over the northern foothills from 06Z to 18Z based on the
a decent mountain top stable layer, strong subsidence and a
pretty strong low level pressure gradient expected. For
temperatures, Wednesday's highs will be close to today's readings.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 223 PM MDT Tue Oct 12 2021

A quick moving system Thursday-Friday will bring another round of
snowfall for the mountains/foothills, Palmer Divide and perhaps a
few flakes further east for the Urban Corridor. Amounts for the
mountains will likely be lighter (couple inches) than the
previous system.

Thursday through Thursday night...

There is good agreement among model guidance that trough will push
into the region Thursday into Thursday evening. Moisture will be
fairly limited; however, QG fields indicate an area of weaker ascent
which should support another round of light to moderate snowfall for
the mountains. The Foothills also display potential for light
snowfall with even a chance for the Urban Corridor still being
advertised by some model solutions. As the trough pushes east into
the area Thursday, precip. chances increase towards the afternoon
and spread eastward into the evening hours. There is a signal for a
few inches of snowfall over the Palmer Divide supported by upslope
component flow. There is more uncertainty in regards to snowfall
potential for the plains/I-25 corridor. Models are consistent
with cool air advecting in given northerly component flow and
snow levels will resultantly drop through Thursday evening.
However, there is disagreement among model guidance with respect
to the amount of cooling. Wet bulb freezing level heights vary
from model to model with some solutions being too warm to support
snowfall. Ensembles continue to display a split in members for
snowfall in the Urban Corridor. Overall, there is sufficient
confidence for snowfall over the higher elevations into the
Foothills overnight Thursday while potential remains for light
snow along the Urban Corridor.

Friday through early next week...

Cool, below normal temperatures continue Friday with NW flow
aloft. Although winds won't favor the optimal cross-barrier flow
for strong downslope winds, could see increased winds with gusts
to 30 mph over portions of the mountains/foothills. Ridging builds
in Saturday which initiate a warming trend and dry conditions. By
Sunday, temperatures rebound to 60s and low 70s across the
plains. Less confidence in the pattern next week as there is a
spread in solutions among deterministic and ensemble guidance. No
major signal for active weather and temperatures continue to trend
slightly above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 245 PM MDT Tue Oct 12 2021

Winds are still northwesterly at DIA this afternoon. Models
show southwesterly winds this afternoon into early evening.
Some of the models have a northerly component through about
midnight, then weak drainage winds should be in place by 09Z well
into Wednesday morning. Downsloping winds are progged for
Wednesday. Concerning clouds, there will be some SCT-BKN035-045
ceilings into the early evening hours. Will also put some -SHRA in
through early evening. There should be no ceiling issues after
07Z-08Z later tonight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM MDT this evening for COZ041-046-047.

High Wind Warning from midnight tonight to noon MDT Wednesday
for COZ035.

Winter Weather Advisory until 6 AM MDT Wednesday for COZ031-033.

&&

SHORT TERM...RJK
LONG TERM....Mensch
AVIATION.....RJK
Hazardous weather outlook, Oct 12, 10:10 AM MST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Tue Oct 12 2021

COZ030>051-131715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Tue Oct 12 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A storm system will bring strong winds to the northeast plains of
Colorado with gusts up to 60 mph this afternoon and early evening,
mainly over the Palmer Divide. In addition, rain and snow showers
and a few thunderstorms will spread over the mountains this
afternoon, becoming all snow tonight. Accumulations of 3 to 8
inches are expected, with the highest amounts across western
Jackson county.

Scattered showers and a few thunderstorms will also spread over
the plains this afternoon with some strong storms over the far
northeast plains. These storms will produce strong gusty winds
and small hail.

As the storm system moves into Wyoming tonight, strong westerly
downsloping winds will develop over the mountains and northern
Front Range foothills with gusts up to 75 mph possible after
midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Windy conditions are expected across the northern Front Range and
Foothills Wednesday morning, with a few light snow showers
continuing across the mountains during the day. Temperatures will
be a little cooler, with highs ranging from the 30s to 40s in the
high country to the low 60s for most of the plains.

Much cooler weather is forecast for Thursday before another quick
moving storm system impacts the region Thursday afternoon into
Friday morning. This system will bring light snow to most of the
mountains, foothills, Palmer Divide, and possibly the urban
corridor. Cool weather will stay for Friday before a warming trend
begins this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Cheyenne radar (KCYS), 146 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
October 12, 4:02 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988641.